Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 1, NWS Billings, MT

March 27, 2021Carter County, Fallon County, Montana

NWS Billings, MT issued this red flag warning at Mar 27, 2021, 1:33 PM MDT for Carter County, Fallon County, Montana. It took effect at Mar 28, 2021, 12:00 PM MDT. It was in force for 26 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 2021, 1:33 PM MDT (19:33 UTC)
In effect from
Mar 28, 2021, 12:00 PM MDT
Expired
Mar 29, 2021, 2:05 PM MDT
In force
26 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Fallon County, MT

The radar

The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 8:43 AM MDTNON-TSTM WND GST 521 Sse Baker, MT
Mar 29, 9:22 AM MDTNON-TSTM WND GST 551 Sse Baker, MT
Mar 29, 9:40 AM MDTNON-TSTM WND GST 5213 Ne Baker, MT
Mar 29, 10:00 AM MDTNON-TSTM WND GST 609 Ssw Capital, MT
Mar 29, 10:20 AM MDTNON-TSTM WND GST 5012 S Ridgeway, MT
Mar 29, 10:40 AM MDTNON-TSTM WND GST 5313 Ne Baker, MT
Mar 29, 10:54 AM MDTNON-TSTM WND GST 597 Se Ekalaka, MT
Mar 29, 12:05 PM MDTNON-TSTM WND GST 5212 S Ridgeway, MT
Mar 29, 12:30 PM MDTNON-TSTM WND GST 525 Ene Plevna, MT
Mar 29, 1:32 PM MDTNON-TSTM WND GST 571 Sse Baker, MT
Mar 29, 1:40 PM MDTNON-TSTM WND GST 6013 Ne Baker, MT
Mar 29, 2:00 PM MDTNON-TSTM WND GST 565 Ene Plevna, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS85 KBYZ 271933
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
133 PM MDT Sat Mar 27 2021

MTZ133-281945-
/O.UPG.KBYZ.FW.A.0001.210328T1800Z-210330T0000Z/
/O.NEW.KBYZ.FW.W.0001.210328T1800Z-210330T0000Z/
Sioux Ranger District Custer National Forest-
133 PM MDT Sat Mar 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO 6 PM MDT
MONDAY...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon Sunday to 6 PM MDT Monday.
The Fire Weather Watch is no longer in effect.

* IMPACTS: Low humidities, warm temperatures, strong gusty winds, 
  and wind shift with a cold front will create erratic fire 
  behavior and possible new fire starts. 

* AFFECTED AREA: 
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Northwest SD...Harding.
   In Southeast MT...Carter...Fallon.

* COLD FRONT: Arrives Monday morning, bringing a shift to strong
  northwest winds.

* WIND: Southwesterly gusts to 40 mph Sunday, shifting to the
  northwest with gusts in excess of 50 mph Monday.

* HUMIDITY: As low as 13 to 18 percent prior to the cold front.
  Minimum humidities on Monday will be 22 to 27 percent.

* TEMPERATURES: Highs in upper 60s to lower 70s Sunday, falling to
  the 40s on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
4 follow-up statements
895 
WWUS85 KBYZ 280911
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
311 AM MDT Sun Mar 28 2021

MTZ133-290915-
/O.CON.KBYZ.FW.W.0001.210328T1800Z-210330T0000Z/
Sioux Ranger District Custer National Forest-
311 AM MDT Sun Mar 28 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
MONDAY...

* IMPACTS: Low humidities, warm temperatures, strong gusty winds, 
  and a wind shift with a cold front, will create erratic fire 
  behavior and possible new fire starts. 

* AFFECTED AREA: 
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Northwest SD...Harding.
   In Southeast MT...Carter...Fallon.

* COLD FRONT: Arrives Monday morning, bringing a shift to strong 
  northwest winds.

* WIND: Southwesterly gusts 30 to 40 mph Sunday, shifting to the 
  northwest with gusts in excess of 50 mph Monday.

* HUMIDITY: As low as 13 to 18 percent prior to the cold front. 
  Minimum humidities on Monday will be 22 to 27 percent.

* TEMPERATURES: Highs in upper 60s to lower 70s Sunday, falling to
  the upper 40s on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
706 
WWUS85 KBYZ 281928
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
128 PM MDT Sun Mar 28 2021

MTZ133-291930-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-210330T0000Z/
Sioux Ranger District Custer National Forest-
128 PM MDT Sun Mar 28 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT MONDAY...

* IMPACTS: Low humidities, warm temperatures, strong gusty winds,
  and wind shift with a cold front, will create erratic fire
  behavior and possible new fire starts.

* AFFECTED AREA: 
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Northwest SD...Harding.
   In Southeast MT...Carter...Fallon.

* COLD FRONT: Arrives early Monday morning, bringing a shift to 
  strong northwest winds.

* WIND: Southwesterly 20 to 35 mph tonight, shifting to the
  northwest with gusts of 50 to 65 mph Monday.

* HUMIDITY: Poor recovery tonight. Minimum humidities on Monday
  will be 15 to 21 percent.

* TEMPERATURES: Highs only in the 40s on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
013 
WWUS85 KBYZ 290856
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
256 AM MDT Mon Mar 29 2021

MTZ133-300000-
/O.CON.KBYZ.FW.W.0001.000000T0000Z-210330T0000Z/
Sioux Ranger District Custer National Forest-
256 AM MDT Mon Mar 29 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* IMPACTS: Low humidities, strong gusty winds, and a wind shift 
  with a cold front, will create erratic fire behavior and possible
  new fire starts.

* AFFECTED AREA: 
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Northwest SD...Harding.
   In Southeast MT...Carter...Fallon.

* COLD FRONT: This morning, bringing a shift to strong northwest 
  winds.

* WIND: West to northwest gusts of 50 to 65 mph.

* HUMIDITY: 15 to 20 percent.

* TEMPERATURES: In the upper 40s to lower 50s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

http://weather.gov/Billings
510 
WWUS85 KBYZ 292005
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
205 PM MDT Mon Mar 29 2021

MTZ133-292115-
/O.CAN.KBYZ.FW.W.0001.000000T0000Z-210330T0000Z/
Sioux Ranger District Custer National Forest-
205 PM MDT Mon Mar 29 2021

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the Red
Flag Warning.

Cooler temperatures and higher humidity have spread over the region
behind this morning's cold front, thus the Red Flag warning is
cancelled. Expect strong northwest winds gusting 50 to 60 mph to
continue through the afternoon. On Tuesday, look for northwest wind
gusts to 45 mph, along with minimum humidity near 20 percent and
temperatures in the 30s.

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Mar 27, 8:39 AM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 27, 8:39 AM MDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
839 AM MDT Sat Mar 27 2021

.UPDATE...
100 kt H3 jet dropping thru eastern MT in combination with some
850-700mb frontogenesis and lingering steep mid level lapse rates
continues to produce snow/rain showers especially in upslope
areas south of Billings (including Sheridan) this morning. Precip
intensity is enough for a little snow accumulation on grassy
areas, and the Bighorns/Pryors are no doubt seeing accumulation.
Have adjusted pops/wx/qpf/snow up in these areas. Precip should
mostly end by midday as the jet streak departs and heights build
slowly from the west...though could see isolated light rain
showers in our far east into the afternoon. Otherwise, this
afternoon will be dry (and breezy west) with highs of 50-60
degrees. JKL

&&

.DISCUSSION...

Today through Monday night...

Active pattern through Monday night. Shortwave trough working
through the east was generating some lingering snow showers east
of Billings this morning. Precipitation will taper off early this
morning as drier air works in behind the wave. Snow has
essentially tapered off over the Bighorns and will drop the Winter
Weather Advisory there. Attention then turns to active weather for
Sunday into Monday.

Flat ridging builds in Sunday ahead a strong approaching trough
for Monday. This will provide downslope warming with readings
reaching well into the 60s, with even some 70s present by Sunday
afternoon. Instability will allow for mixing winds to get in the
20-30mph range for most places, with some 30-40mph over central
zones. Surface pressure gradient should get adequately strong with
Advisory level winds to materialize at Livingston overnight. Winds
will then get even stronger for Sunday night and Monday.

700mb winds increase to 55kts over the west Sunday night.
Atmosphere will stay unstable and thus may be able to get mixing
winds to surface over the west Sunday night. A strong cold front
with impressive pressure rises of 1-2mb an hour plows across the
area Monday morning. 700mb winds increase to 60kts right before
and after the front. Could get some 60mph in several places with
the frontal passage, but especially along the western foothills
and exposed higher hills over the central zones. Issued a Wind
Advisory for Livingston and a High Wind Watch for Big Timber to
Harlowton and Judith Gap, for these strong winds. Billings may
get a brief gust to 60 mph Monday morning right as the front goes
through, but ascent from the front and trough may hold some of
the stronger winds up. An area of showers will develop behind the
front over the west and push east through the morning and early
afternoon. Winds will decrease over the entire area Monday
evening. TWH

Tuesday through Saturday...

Not a particularly impactful extended period coming up. NW flow
will be over the area behind Monday's trough and it looks breezy
over the far E per EFI and ECMWF Ensemble wind charts. NBM had
good wind gusts for these areas. Steep lapse rates and lingering
RH will support mountain/foothills snow showers. Airmass dries out
for Wednesday through Friday as upper ridge builds over the area.
Surface pressure gradient supported gusty winds over KLVM/Nye
late Wed. night into early Thursday so boosted wind speeds there.
Flow aloft becomes more SW for Saturday per EC ensemble mean and
GEFS, and NBM brought low chances for precipitation to the western
mountains.

Regarding temps, Tue. will be the coldest day of the period with
highs only in the 30s to lower 40s. A steady warming trend then
takes places with highs reaching the lower 70s on Friday and
Saturday. RH's will be in the teens Thursday and Friday, but it
will not be windy, so fire concerns are low. Arthur

&&

.AVIATION...

Scattered morning snow/rain showers will produce local MVFR-IFR
especially near KSHR...and mountains will be mostly obscured.
Conditions will improve to VFR this afternoon, and this will
prevail through tonight as high pressure aloft builds in. KLVM
will see increasing SW winds tonight, with gusts approaching 50
knots after 06z. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 059 040/070 038/050 022/041 027/055 033/066 040/071
    2/W 00/N    25/O    11/E    00/U    00/U    00/B
LVM 057 039/066 032/044 021/038 023/051 030/062 036/065
    0/N 00/N    66/S    21/B    00/U    00/N    00/U
HDN 058 036/071 038/054 020/041 025/055 030/068 037/072
    2/W 00/N    15/O    11/E    00/U    00/U    00/B
MLS 053 033/070 037/049 016/038 021/052 028/065 037/071
    2/J 00/N    13/O    10/N    00/U    00/U    00/U
4BQ 053 032/071 037/050 018/037 022/051 029/065 037/071
    2/J 00/N    03/R    10/N    00/U    00/U    00/U
BHK 048 028/067 036/051 014/034 017/048 025/063 034/070
    2/W 00/N    01/N    10/N    00/B    00/U    00/U
SHR 052 029/067 033/050 017/035 018/049 025/063 032/068
    6/J 00/N    16/O    21/B    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Sunday afternoon through
      Monday afternoon FOR ZONES 63-66-141-228.
     Wind Advisory in effect from midnight tonight to 6 PM MDT
      Monday FOR ZONE 65.
     Red Flag Warning in effect from 9 AM to 8 PM MDT Sunday FOR
      ZONE 117.
     Fire Weather Watch in effect from Sunday afternoon through
      Sunday evening FOR ZONE 123.
     Fire Weather Watch in effect from Sunday afternoon through
      Monday afternoon FOR ZONE 133.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 27, 3:31 AM MDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
331 AM MDT Sat Mar 27 2021

MTZ029>034-036-037-040-042-056>058-064-067-068-138-139-169>171-173-
235-WYZ198-199-281100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Absaroka/Beartooth Mountains-
Crazy Mountains-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
Northeast Bighorn Mountains-Sheridan Foothills-
331 AM MDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong winds.

* WHERE...Across the region.

* WHEN...Sunday night through Monday.

* ADDITIONAL DETAILS...Strong winds will develop over the foothills
  and spread onto the plains Sunday night. A cold front will arrive
  Monday bringing a shift to strong west to northwest winds across
  the lower elevations, with gusts exceeding 50 mph possible.
  Those with plans to travel, or be outdoors, on Monday should be
  prepared for strong winds.

* ADDITIONAL HAZARD CONCERNS...Warm and dry conditions Sunday into
  Monday, prior to the cold front, will cause elevated fire weather
  concerns in areas that have not seen recent precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Mar 27, 9:32 AM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NE RIDGE              45.09N 104.98W
03/27/2021  M2.5 INCH        CARTER             MT   COCORAHS

0745 AM     SNOW             1 W STORY               44.58N 106.91W
03/27/2021  M1.3 INCH        SHERIDAN           WY   CO-OP OBSERVER

0800 AM     SNOW             2 WSW STORY             44.57N 106.93W
03/27/2021  M2.0 INCH        SHERIDAN           WY   COCORAHS

&&

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:15 AM MDTHigh Wind WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more23 hr
Mar 27, 3:15 AM MDTWind AdvisoryBYZPark31 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.